Hail, Duplin
- When
- March 27, 5:41 PM EST
- Where
- Duplin County, 1 mi NE of Rose Hill
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.830, -78.017
Clusters of thunderstorms, some of which became severe producing 1 to 2 inch diameter hail and damaging winds, affected Eastern NC during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Clusters of thunderstorms, some of which became severe producing 1 to 2 inch diameter hail and damaging winds, affected Eastern NC during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 27, 4:49 PM EST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
549 PM EDT Sat Mar 27 2021
.SYNOPSIS...
A warm front will lift north of the area tonight as a strong
cold front crosses the area Sunday night, followed by high pressure
building over the area early next week. A strong cold front
will move through late next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 535 PM Saturday...A Severe Thunderstorm WATCH has been
issued until 10 PM for much of our area, outside of the
immediate coastline. A line of thunderstorms now over central
North Carolina, which has already produced downed trees and
large hail, will continue to move east-southeast through early
evening. Ahead of this line the atmosphere supports these
storms maintaining their strength initially, even with some
loss of daytime heating. MLCAPES are now above 1000 j/kg with
0-6 KM bulk shears of 50 kts supporting a damaging winds and
large hail threat. Hi resolution guidance shows a linear line
making it into our western forecast area (Duplin up through
Martin Counties) between 630 and 830 PM. After this time the
line may begin to gradually diminish as they approach highway
17. This makes sense with the air becoming less supportive for
storms toward the Crystal Coast thanks to a marine influence
behind the sea breeze, and the area already being stabilized by
ongoing showers and storms.
As the storms end later this evening, low clouds and even some
fog are possible as a warm front straddles our area. As the
warm front surges into the Virginia toward daybreak, winds
become a bit gusty from the S/SW scouring out any lower clouds
and fog. Lows tonight in most areas will be in the lower 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 345 PM Saturday...A strong cold front will advance across
the state during the day Sunday as low-level moisture coupled
with strong heating ahead of the front will provide support for
scattered to numerous showers and thunderstorms along the front,
mainly late in the afternoon or early evening. Strengthening
wind fields aloft will lead to threat of some severe weather and
SPC has most of our inland CWA in a Slight threat of severe
weather Sunday, with a Marginal threat on the immediate coast.
All modes of severe weather are possible with gusty winds, hail
and isolated tornadoes. Quite warm Sunday with highs mid 80s
inland, low to mid 70s immediate coast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 430 AM Saturday...Cool and dry temporarily after FROPA
before another active pattern middle of next week brings back
moisture.
Sunday Night..Front moves offshore after midnight, and winds
will turn NWerly ushering in cool dry air.
Monday...Lows in the upper 40s to low 50s in the wake of the
cold front with any lingering rain showers moving well offshore
by the morning. Skies clear throughout the day allowing temps to
reach low to mid 60s. Slightly cooler night with lows in the low
40s inland and upper 40s in coastal areas.
Tuesday...A srn stream system will ride eastward through the
deep south and spur cyclogenesis across the southeast as region
will be under RRQ of jet. Kept pops in the 30-40% pops. Temps
mostly in the upper 60s with select areas touching 70.
Wednesday through Friday...Another shortwave trough accompanied
with a cold front approaches midweek, bringing more unsettled
weather with it. Limited instability exists for this system, so
slight chance of thunder was left in the grids. Too far to
pinpoint exact arrival, but greatest chance for heavier rain
looks to be overnight Wed. Highs Wed in the mid 70s with below
normal temps following behind the front Thursday. Lows Thursday
and Friday night in the mid to low 30s with Thursday being the
cooler of the two. For now, kept temps above freezing but it is
worth mentioning there is potential for temps to reach freezing
inland with such a cool dense airmass filling in behind the
front.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 225 PM Sat...Residual stratus continues this afternoon
along a warm front located from near Greenville to Ocracoke.
These ceilings may briefly lift, but scattered to numerous
showers and thunderstorms are forecast to develop across Eastern
NC late today through this evening with sub VFR conditions and
potentially strong wind gusts. By late evening the thunderstorm
threat should end. Expecting a period of IFR ceilings to develop
late evening into the overnight hours with these ceilings
lifting 9-12Z as the warm front lifts north of the area and
strengthening southerly flow helps to scour out the low level
moisture. Expecting pred VFR conditions most of Sunday with
gusty southerly winds to 25 kt.
Long Term /Sunday night through Thursday/...
As of 445 AM Sat...VFR conditions for the early part of next
week. More unsettled weather Wed/Thur will bring more sub-VFR
conditions.
&&
.MARINE...
Short Term /Tonight and Sunday/...
As of 350 PM Saturday...With an east-west frontal boundary
bisecting the CWA, winds continue to be ENE/E over the northern
tier, with SE/S in the southern marine areas. Seas are running
at 2-4 feet. With the frontal boundary lifting north later
tonight, winds should becoming S/SW and increase to 10-15 knots
with gusts to near 20 knots toward morning with seas 2-4 feet.
SCA have been issued previously for the coastal waters and
Pamlico Sound, and based on latest guidance, have added the
Albemarle Sound, Alligator River and Croatan starting at midday
Sunday. Winds will be SSW/SW at 15-25 knots with a few gusts to
30 knots with seas building to 6-7 feet by afternoon.
Satellite and webcams show most of the sea fog has dissipated
and there is uncertainty about how much will reappear before the
warm front surges north later tonight.
Long Term /Sunday Night through Thursday/...
As of 445 AM Saturday...Gusts fall below 25kts for coastal
waters Monday morning, but increased sea heights will linger for
a few more hours. Winds turn back to the S/SE Tuesday with a
low pres system moving up the East Coast.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 AM Sunday to 6 AM EDT Monday for
AMZ135.
Small Craft Advisory from noon to 9 PM EDT Sunday for AMZ131-
230.
Small Craft Advisory from noon Sunday to 8 AM EDT Monday for
AMZ231.
Small Craft Advisory from 11 AM Sunday to 11 AM EDT Monday for
AMZ150-152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...EH/CTC
SHORT TERM...CQD
LONG TERM...TL/CB
AVIATION...JME/CB
MARINE...CTC/CQD/CBHazardous Weather Outlook National Weather Service Newport/Morehead City NC 252 PM EDT Sat Mar 27 2021 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-281900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 252 PM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms with damaging winds and large hail will be possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous thunderstorms will develop Sunday afternoon through early evening. Some storms may be be severe with damaging winds, large hail and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
536 PM EDT Sat Mar 27 2021
NCZ090-092-198-272200-
Jones-Inland Onslow-Duplin-
536 PM EDT Sat Mar 27 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JONES...WESTERN
CRAVEN...NORTHERN ONSLOW AND SOUTHEASTERN DUPLIN COUNTIES...
At 536 PM EDT, a strong thunderstorm was located over Catherine Lake,
or near Half Moon, moving northeast at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center,
Richlands, Maysville, Kellum, Verona, Catherine Lake, Comfort,
Belgrade, Petersburg, Albert J Ellis Airport, Richlands South, Deppe,
Haws Run, Loco VFD, Pollocksville and Trenton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3478 7768 3517 7736 3513 7729 3498 7710
3492 7711 3463 7751
TIME...MOT...LOC 2136Z 225DEG 33KT 3479 7754
SGKThe Wilmington radar (KLTX), 101 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A wind gust to 42 mph was measured in addition to the large hail.
Trees were blown down on the road, with power outages in the area. Dime sized hail also fell at the same location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944225, 944226, 944228, 944227.